Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Pittsburgh, PA

July 21, 2020Marion County, Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2020, 6:13 PM EDT for Marion County, Monongalia County, West Virginia. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 6:13 PM EDT (22:13 UTC)
Expired
Jul 21, 2020, 7:35 PM EDT
In force
82 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Marion County, WV, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WGUS51 KPBZ 212213
FFWPBZ
WVC049-061-220015-
/O.NEW.KPBZ.FF.W.0019.200721T2213Z-200722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
613 PM EDT Tue Jul 21 2020

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  North Central Marion County in northern West Virginia...
  Northern Monongalia County in northern West Virginia...

* Until 815 PM EDT.

* At 613 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Morgantown, Westover, Star City, Granville, Fairview, Cassville, 
  Brookhaven, Core, McCurdyville, Georgetown, Crown, Pentress, 
  Daybrook, Booth, Osage, Wadestown and Cheat Lake.

Additional rainfall amounts up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3964 8040 3964 8039 3965 8039 3969 8037
      3971 8022 3970 7994 3968 7990 3957 7990
      3959 8016 3959 8027 3960 8040 3963 8041
      3963 8040

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
556 
WGUS71 KPBZ 212335
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
735 PM EDT Tue Jul 21 2020

WVC049-061-212345-
/O.CAN.KPBZ.FF.W.0019.000000T0000Z-200722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-Monongalia WV-
735 PM EDT Tue Jul 21 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL MARION AND 
NORTHERN MONONGALIA COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3964 8040 3964 8039 3965 8039 3969 8037
      3971 8022 3970 7994 3968 7990 3957 7990
      3959 8016 3959 8027 3960 8040 3963 8041
      3963 8040

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:48 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 1:48 PM EDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
148 PM EDT Tue Jul 21 2020

.SYNOPSIS...
Periodic showers and thunderstorms will be possible through Thursday
with seasonable temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...

The remnants of a mesoscale vortex this morning have collided with a
stationary front that runs just north and parallel with I-70.
Showers and storms that are currently north of the boundary are
igniting and moving northeast with the mean flow. With a lack of
instability, these showers oppose no threat to the region for
damaging wind or hail. However, a noted feature near
Coshocton/Tuscarawas is a band of showers that is slightly back
building along the boundary. Sfc analysis over the last few hours
shows the frontal boundary bends sharply to the south in this
vicinity and could be causing this slightly training area that
extends into Western PA. PWATs over the climatological average (1.50
to 1.80) and warm cloud layer near 10kft, should be taken into
consideration for isolated flooding in areas that experience
"training".

South of the boundary, where clouds have been partly sunny throughout
the day and have created an environment of better instability, will
have growing cu that will towering over 20kft and could create
damaging winds gusts; marginal threat issued by the Storm Prediction
Center continues for this region.

With the loss of daytime heating and slight ridging to our west,
showers and thunderstorms should gradually dissipate after dark.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...

With deep-layer quasi-zonal flow in place, models suggest the
remnants of a mesoscale convective system will quickly exit the Great
Plains early tomorrow morning and in move into the Great Lakes near
dawn. Without enough time for daytime heating, storms may remain
elevated as they advance east. PWATs will still remain favorable for
heavy downpours along the passing boundary.

With mostly clear conditions over central Ohio throughout the
morning and into the early afternoon, single cell storms are expected
to develop and advance east; timing on a second round of storms will
be late evening. If the atmosphere has enough time to recover, the
environment may be favorable for strong downbursts; model soundings
display DCAPE near 800J/kg and low-level wind shear near 25-30kts.

An additional round of showers and thunderstorms is expected early
Thursday as a cold front finally tracks across Western PA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

Mid and upper-level dry air will advance south across Lake Erie Thurs
night into Friday as high pressure builds. Dry, warm conditions will
carry into the weekend with lingering high pressure. Slight chance of
storms/showers Sunday night as warm, moist advection prevails from
the southwest.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected through the TAF period. Isolated to
scattered showers and thunderstorms will be possible this afternoon
through 00Z. A passing short wave trough and diurnal heating will
impact terminals with perhaps temporary drops in flight conditions
due to storms. Uncertainty remains in areal coverage due to limiting
factors, cloud cover and warm air aloft. VCTS was continued in the
forecast.

Thunderstorm chances with possible local restrictions will increase
once again Weds morning near dawn with the crossing of a shortwave
trough.

.Outlook...
Periodic showers and thunderstorms are possible through Thursday
with crossing shortwave troughs.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 21, 3:51 AM EDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
351 AM EDT Tue Jul 21 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020>023-029-031-073>076-
WVZ001>004-012-021-509>514-220800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
351 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon. The main threat
will be damaging wind gusts. Storms will also be capable of producing
heavy downpours which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe storms are possible Wednesday. The main threat will
be damaging wind gusts. Storms will also be capable of producing
heavy downpours which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-220800-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
351 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe storms are possible Wednesday. The main threat will
be damaging wind gusts. Storms will also be capable of producing
heavy downpours which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 21, 1:39 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
139 PM EDT Tue Jul 21 2020

OHZ050-PAZ021-029-WVZ002-003-211830-
Jefferson-Washington-Allegheny-Brooke-Ohio-
139 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN JEFFERSON...NORTHWESTERN
WASHINGTON...WEST CENTRAL ALLEGHENY...NORTH CENTRAL OHIO AND BROOKE
COUNTIES...

At 139 PM EDT, a strong thunderstorm was located over Wellsburg,
moving east at 15 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Washington...                     Canonsburg...
Wellsburg...                      West Liberty...
Avella...                         Cecil-Bishop...
Mingo Junction...                 Follansbee...
Wolfdale...                       McGovern...
Hooverson Heights...              Imperial...

This includes  Interstate 79 in Pennsylvania between mile markers 39
and 44.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4016 8065 4027 8069 4048 8028 4020 8017
TIME...MOT...LOC 1739Z 250DEG 14KT 4024 8060

DS
Special weather statement, Jul 21, 1:47 PM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT Tue Jul 21 2020

PAZ021-029-073-211830-
Westmoreland-Washington-Allegheny-
147 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT EAST CENTRAL WASHINGTON...SOUTHEASTERN
ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...

At 146 PM EDT, a strong thunderstorm was located over Whitehall, or
near Bethel Park, moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Monroeville...                    McMurray...
McKeesport...                     Jeannette...
Gastonville...                    Plum...
West Mifflin...                   Baldwin...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 50 and 68.
  Interstate 79 in Pennsylvania between mile markers 53 and 54.
  Interstate 376 in Pennsylvania between mile markers 72 and 84.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4026 8007 4036 8013 4056 7973 4030 7961
TIME...MOT...LOC 1746Z 250DEG 18KT 4035 7998

DS
Special weather statement, Jul 21, 1:59 PM EDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
159 PM EDT Tue Jul 21 2020

PAZ023-074-211815-
Westmoreland Ridges-Indiana-
159 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN INDIANA AND EAST CENTRAL
WESTMORELAND COUNTIES...

At 159 PM EDT, a strong thunderstorm was located 7 miles west of
Westmont, moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
New Florence...                   Seward...
Bolivar...                        Armagh...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4037 7899 4032 7903 4028 7906 4026 7908
      4027 7914 4038 7918 4051 7891
TIME...MOT...LOC 1759Z 250DEG 18KT 4035 7909
Special weather statement, Jul 21, 3:00 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
300 PM EDT Tue Jul 21 2020

PAZ074-076-211930-
Fayette Ridges-Westmoreland Ridges-
300 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN WESTMORELAND AND NORTHEASTERN FAYETTE
COUNTIES...

At 300 PM EDT, a strong thunderstorm was located west of Seven
Springs, or 13 miles northeast of Connellsville, moving east at 20
mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Seven Springs...                  Donegal...
Champion...                       Indian Head...
Acme...                           Jones Mills...
Laurel Mountain State Park...     Normalville...

This includes  Pennsylvania Turnpike between mile markers 87 and 99.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4015 7916 4013 7917 4011 7919 4012 7920
      4012 7921 4010 7923 4009 7926 3996 7936
      4003 7948 4009 7947 4013 7945 4019 7939
      4018 7922 4016 7915
TIME...MOT...LOC 1900Z 285DEG 16KT 4011 7937

Brown
Special weather statement, Jul 21, 5:12 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
512 PM EDT Tue Jul 21 2020

WVZ509-212145-
Monongalia-
512 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHWESTERN MONONGALIA COUNTY...

At 512 PM EDT, a strong thunderstorm was located 7 miles east of
Hundred, or 9 miles north of Mannington, moving east at 15 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Wana...                           Wadestown...
Daybrook...                       Pentress...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3964 8036 3966 8038 3969 8038 3971 8030
      3971 8014 3962 8010 3962 8027
TIME...MOT...LOC 2112Z 266DEG 14KT 3967 8032

Brown
Special weather statement, Jul 21, 5:17 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
517 PM EDT Tue Jul 21 2020

WVZ509>511-212145-
Ridges of Eastern Monongalia and Northwestern
Preston-Monongalia-Preston-
517 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN MONONGALIA AND NORTH CENTRAL PRESTON
COUNTIES...

At 517 PM EDT, a strong thunderstorm was located near Point Marion,
or near Star City, moving east at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Morgantown...                     Cheat Lake...

This includes  Interstate 68 in West Virginia between mile markers 7
and 17.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3969 8001 3972 7998 3972 7972 3962 7975
      3965 7994
TIME...MOT...LOC 2117Z 275DEG 18KT 3970 7995

Brown

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:37 PM EDTSpecial Weather StatementPBZOhio38 min
Jul 21, 1:39 PM EDTSpecial Weather StatementPBZBrooke51 min
Jul 21, 5:12 PM EDTSpecial Weather StatementPBZMonongalia33 min
Jul 21, 5:17 PM EDTSpecial Weather StatementPBZMonongalia28 min

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.